Illinois, 2019

Tornado in Illinois, June 19, 2019

June 19, 2019 · NWS LSX · 1 event in 1 county or zone

Isolated strong to severe storms developed over portions of southern Illinois on June 19th. One storm produced a weak tornado near Cartter, IL that was observed by storm chasers and they caught it on video as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated strong to severe storms developed over portions of southern Illinois on June 19th. One storm produced a weak tornado near Cartter, IL that was observed by storm chasers and they caught it on video as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 19, 5:51 PM CST, 31 minutes earlier.

Area forecast discussion, Jun 19, 5:51 PM CST, 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 PM CDT Wed Jun 19 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 344 PM CDT Wed Jun 19 2019

Early this afternoon, a strong upper level impulse was located over
north-central MO, just west of Kirksville, MO, moving slowly due
east.  A surface low reflection was located just southeast of the
upper level component near Moberly, MO with a nearly stationary
front extending east and a cold front extending south and southwest
through southwestern MO and Oklahoma.  A weak N-S oriented surface
TROF existed from near the STL metro area to northeast AR.  Due to
clouds and previous rainfall, temperatures have struggled to warm
today, with many areas lingering in the 70s.  Some areas to the
south and east of STL metro have pushed into the low-mid 80s.  Even
then, while there is respectable bulk shear in play from the storm
system (0-6km of 25-35kts), instability is quite limited at less
than 1000 J/kg most locations.  This setup largely explains what we
are seeing now:  the best coverage of rain is where the upper
support is best, across northeastern MO and west-central IL.  New
convection is beginning to fire along the cold front in west-central
MO but is slow to grow due to the limited environment it finds
itself.  Where the dewpoints and temperatures are highest--to our
southeast--this is where the closest main threat of severe storms
is.

Through late this evening, look for the best coverage rain with some
thunderstorms to remain north of the front, as the upper level
portion of this system crosses through.  Rainfall will be convective
although it may not always feature widespread lightning and will be
capable of short bursts of high rainfall intensities as it falls on
areas that were already inundated with rainfall from this morning.
Will maintain the Flash Flood Watch for much of this area, although
it will may be able to be cancelled early if the forecast holds
together.

Further south, rain chances look less likely, with a period of
showers and a few storms possible for most areas this evening before
this all exits within a few hours after sunset.  An isolated shower
or two may linger overnight near the main upper support from the
system for areas generally north of Interstate 70.

High temps on Thursday should be near or slightly higher than
persistence, with better afternoon sunshine being somewhat offset
with a slightly cooler airmass, with temperatures in the upper 70s
and lower 80s.  Lows the next couple of nights are expected to
be mainly in the 60s with the highest around the STL City heat
island.

TES

.LONG TERM...  (Friday through Next Wednesday)
Issued at 344 PM CDT Wed Jun 19 2019

(Friday - Monday)

Not much change from what the models were advertising 24hrs ago,
with an upper RIDGE axis sliding east of our area on Friday,
commencing a more active southwest flow aloft pattern, thereby
ending our brief 1-2 days of quiet weather.  This period closes with
passage of a strong upper level shortwave on Monday.

Mentionable rain chances will be featured throughout this period,
but initially will begin not much above CLIMO values.  PoPs are then
expected to really ramp up after Saturday afternoon, when moisture
will have had a chance to increase enough.  Another inch or two of
rainfall will be possible with this latest round of rain.

Of more particular note in this period is what could be our first
heat event of the season.  There continues to appear to be a window
on Friday and Saturday where rain chances will still be on the low
side and the upper RIDGE will maintain influence with southerly low
level flow.  This is expected to result in max temps from 90 to 95,
especially for central MO and the STL metro area.  When combined
with dewpoints in the low-mid 70s, this could send heat index values
surging to between 100 and 105 during the afternoon hours each day,
with the highest values expected around the STL metro area.  Higher
PoPs and cloud amounts on Sunday and Monday should send temps back
into the 80s.

(Tuesday - Next Wednesday)

The natural follow-through with passage of a strong shortwave is a
return of NW flow aloft and building heights, both which point to
temperatures returning to above normal with lower rain chances.
Models continue to progress this further with development of a
stout upper RIDGE axis over the High Plains late next week, which
could foreshadow more typical summer temperatures with lower rain
chances, but that is also very far out.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 643 PM CDT Wed Jun 19 2019

Scattered showers and thunderstorms across eastern and central MO
will move east this evening and should gradually diminish in
coverage with time. As a result only have VCSH in any of the
terminals except KUIN which is more solid coverage of rain. The
cold front this activity is occurring with will move across the
area tonight. In its wake later this evening and overnight, I
have followed the trend of the previous forecast and latest
guidance which shows MVFR and then IFR flight conditions/stratus
developing. The stratus should diminish in coverage and become
more cumuliform late Thursday morning into afternoon, with rising
cloud bases a flight conditions gradually improving to VFR.

SPECIFICS FOR KSTL:

Scattered showers and thunderstorms across eastern and central MO
will move east this evening and should gradually diminish in
coverage with time. As a result only have VCSH mentioned at KSTL.
A cold front will move through the terminal overnight. I have
followed the trend of the previous forecast and latest guidance
which shows MVFR and then IFR flight conditions/stratus
developing behind the front. The stratus should diminish in
coverage and become more cumuliform late Thursday morning into
afternoon, with rising cloud bases a flight conditions gradually
improving to VFR.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Knox MO-Lewis MO-
     Marion MO-Monroe MO-Ralls MO-Shelby MO.

IL...Flash Flood Watch through Thursday morning for Adams IL-Brown IL-
     Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 19, 3:05 PM CST, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 PM CDT Wed Jun 19 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-202200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 PM CDT Wed Jun 19 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected. Isolated storms may
be strong to severe for areas to the south and east of the Saint
Louis metro area, where large hail and damaging winds are the primary
threats.

Persistent rain with an isolated heavy rainfall threat from
thunderstorms will continue for portions of northeast Missouri and
west-central Illinois. Combined with previous heavy rainfall from
Wednesday morning, this will continue the threat for localized flash
flooding. Please refer to the Flash Flood Watch that is in effect for
further information.

Major river flooding is ongoing along parts of the Mississippi
River, as well as the lower Illinois and Osage Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected for portions of the area each day from
Friday through Tuesday. A few storms may be severe on Friday, mainly
along and north of Interstate 70.

A dangerous combination of heat and humidity looks increasingly
likely on Friday and Saturday afternoon, particularly for the Saint
Louis metro area, where heat index values may peak between 100 and
105 degrees.

Major river flooding is forecast to continue along parts of the
Mississippi River, as well as the lower Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for areas south and
east of the Saint Louis metro area.

TES

The radar

The Evansville,IN radar (KVWX), 111 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Marion

When
June 19, 6:22 PM CST to 6:23 PM CST
Where
Marion County, 3.19 mi NNW of Cartter to 3.17 mi NNW of Cartter
Rating
EF0
Path length
0.08 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
38.574, -88.938

Several storm chasers took video of a short-lived and weak tornado that lasted an estimated 10-15 seconds. The tornado appeared to be over an open field as no damage was found or observed in the video. Tornado location was estimated based on reports and radar. The tornado was rated EF0 with a path length of 0.08 miles and a max path width of 25 yards. No deaths or injuries were reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842225.